Without evidence of benefit, an intervention should not be presumed to be beneficial or safe.

- Rogue Medic

Cardioversion – 2010 ACLS – Part II

 

Continued from Cardioversion – 2010 ACLS – Part I.
 

If the tachycardic patient is unstable with severe signs and symptoms related to a suspected arrhythmia (eg, acute altered mental status, ischemic chest discomfort, acute heart failure, hypotension, or other signs of shock), immediate cardioversion should be performed (with prior sedation in the conscious patient) (Class I, LOE B).[1]

 

But the algorithm only says to consider sedation.
 


Figure 4. Tachycardia Algorithm.[2]
 

True, the cheat sheet does say consider. The full text of the guidelines does not say consider. Which should we use as our reference – the abbreviated memory aid or the full text?

Also, look at the recommendation for stable wide QRS complex tachycardia.

The algorithm on says to consider antiarrhythmic infusion.

Is our reference the bumper sticker slogan or the actual text of the book?
 

If possible, establish IV access before cardioversion and administer sedation if the patient is conscious. Do not delay cardioversion if the patient is extremely unstable.[3]

 

Possible vs. what?

Possible vs. Not possible?

Possible vs. Impossible?

This does not say, Start an IV and administer sedation if we feel like it.

It states, If possible, establish IV access before cardioversion and administer sedation if the patient is conscious.

It appears that shocking a conscious patient without sedation is not only not encouraged, but is actively discouraged.
 

In what way is being awake for electrocution cardioversion or defibrillation not an adverse event?

In what way is the electrocution cardioversion or defibrillation of an awake patient not a sentinel event that needs to be discussed with the medical director?
 

Continued in Cardioversion – 2010 ACLS – Part III.

Footnotes:

[1] Overview
2010 American Heart Association Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care
Part 8.3: Management of Symptomatic Bradycardia and Tachycardia
Tachycardia
Free Full Text Article with links to Free Full Text PDF download

[2] Figure 4. Tachycardia Algorithm
2010 American Heart Association Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care
Part 8.3: Management of Symptomatic Bradycardia and Tachycardia
Tachycardia
Free Full Text Article with links to Free Full Text PDF download

[3] Cardioversion
2010 American Heart Association Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care
Part 8.3: Management of Symptomatic Bradycardia and Tachycardia
Tachycardia
Free Full Text Article with links to Free Full Text PDF download
.

Comments

  1. Sedating the conscious patient… Of course, how many EMS units carry their controlled meds in a locked cabinet, on the ambulance? You know, the one down on the street. Five floors down.

    My current system directs that we carry 5mg midazolam in our carry-in bag, with 20mg more in the ambulance, under lock and key.

    So how much sedation are we going to get for a 350+ patient with 5mg?

    • 9-ECHO-1,

      Sedating the conscious patient… Of course, how many EMS units carry their controlled meds in a locked cabinet, on the ambulance? You know, the one down on the street. Five floors down.

      Some doctors and some administrators are more concerned about the DEA (Drug Enforcement Administration) than about delivering appropriate care to patients.

      My current system directs that we carry 5mg midazolam in our carry-in bag, with 20mg more in the ambulance, under lock and key.

      5 mg is a good starting dose for a lot of patients, but what if you need more?

      Can you send someone with the key to get more and bring it back?

      Do you need to be the one to leave your patient to get more and come back?

      Are you only permitted to bring your patient to the medication, if the patient needs more?

      So how much sedation are we going to get for a 350+ patient with 5mg?

      The official answer is, We cannot allow the exceptional case to dictate the way we treat every single patient.

      Of course, the translation is, We don’t care about any patient who requires care that makes us even a little bit uncomfortable. As a matter of fact, we hate these patients for not conforming to the conventional presentation protocol.

      We might as well try to create a tsunami by urinating in the ocean.

  2. Hey,

    What meds do you use in the hypotensive, but still conscious patient for sedation ? Could ketamine and low dose of midazolam be of use here ?

    best regards

    Chris.
    Sweden.

  3. Maybe this can help. 2010 guidelines (part 8: adult ACLS) say:

    “Unstable and symptomatic are terms typically used to describe the condition of patients with arrhythmias. Generally, unstable refers to a condition in which vital organ function is acutely impaired or cardiac arrest is ongoing or imminent. When an arrhythmia causes a patient to be unstable, immediate intervention is indicated. Symptomatic implies that an arrhythmia is causing symptoms, such as palpitations, lightheadedness, or dyspnea, but the patient is stable and not in imminent danger. In such cases more time is available to decide on the most appropriate intervention. In both unstable and symptomatic cases the provider must make an assessment as to whether it is the arrhythmia that is causing the patient to be unstable or symptomatic. For example, a patient in septic shock with sinus tachycardia of 140 beats per minute is unstable; however, the arrhythmia is a physiologic compensation rather than the cause of instability. Therefore, electric cardioversion will not improve this patient’s condition. Additionally, if a patient with respiratory failure and severe hypoxemia becomes hypotensive and develops a bradycardia, the bradycardia is not the primary cause of instability. Treating the bradycardia without treating the hypoxemia is unlikely to improve the patient’s condition. It is critically important to determine the cause of the patient’s instability in order to properly direct treatment. In general, sinus tachycardia is a response to other factors and, thus, it rarely (if ever) is the cause of instability in and of itself.”

Trackbacks

  1. […] This post was mentioned on Twitter by Chronicles of EMS, EMS Blogs. EMS Blogs said: From #RogueMedic: Cardioversion – 2010 ACLS – Part II http://bit.ly/aAuBt3 #EMS #Blog #EMSBlogs […]

  2. […] in Cardioversion – 2010 ACLS – Part II and later continued in To be continued in Cardioversion – 2010 ACLS – Part […]

  3. […] Continued from Cardioversion – 2010 ACLS – Part I and Cardioversion – 2010 ACLS – Part II. […]

  4. […] response to Cardioversion – 2010 ACLS – Part II, there are some new comments. Chris from Sweden, had written […]

Speak Your Mind